Nevada, 2017

Wildfire in Nevada, August 29 to 31, 2017

August 29 to 31, 2017 · NWS REV · 1 event in 1 county or zone

Thunderstorms with limited rainfall produced many lightning strikes leading to several new wildfire starts in northwest Nevada and far eastern California on the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms with limited rainfall produced many lightning strikes leading to several new wildfire starts in northwest Nevada and far eastern California on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 29, 6:17 PM PST, 13 minutes earlier.

Area forecast discussion, Aug 29, 6:17 PM PST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
717 PM PDT Tue Aug 29 2017

.UPDATE...Fire Weather
A fair amount of lightning has occurred in the red flag warning
area this afternoon and early evening. Very little rainfall was
occurring with the storms as they moved to the northeast around
20-25 mph. In addition, outflow wind gusts in the 35-45 mph
range have been observed. Latest radar trends show an overall
decrease in coverage since 6 pm although additional lightning is
expected overnight into Wednesday. For this evening, isolated-
scattered thunderstorms will continue to affect the Basin and
Range from Mineral County to Pershing and Churchill Counties as
well as near the Oregon border. Elsewhere including fire zones 278
and 273, lightning will be more limited as drier air has pushed
storms east for now. We will leave the warnings out and monitor
trends / new data this evening in order to determine if any areas
can be cleared. Hohmann

&&

.PREVIOUS DISCUSSION... /Issued 143 PM PDT Tue Aug 29 2017/

SYNOPSIS...

Thunderstorms are possible this evening through Wednesday for
much of western Nevada and far eastern California, with a threat
for dry thunderstorms and fire starts, especially north of
Interstate 80 tonight and Wednesday morning. Very warm afternoon
temperatures will prevail for the upcoming week, with the best
chance for record highs during the Labor Day Weekend.

SHORT TERM...

An upper level trough will provide chances for fast moving
thunderstorms this afternoon and evening. Steering flow winds over
30 knots and dry lower levels will combine to enhance the threat
for dry lightning strikes from these storms. As such, Red Flag
Warnings remain in effect for portions of western Nevada tonight
and again on Wednesday afternoon. Refer to the fire weather
discussion below for additional details. Overall, the main threats
with these storms will be new fire starts from dry lightning
strikes and gusty outflow winds of 40-50 mph.

Storms could continue overnight and persist into Wednesday as
dynamic forcing from a jet streak aloft helps keep convection
building, particularly across northern Washoe and Pershing
counties. Drier air will also filter in behind the jet axis so the
best potential for additional showers and storm will be across
Pershing, Churchill, and Mineral counties Wednesday afternoon.
Storm motions will remain swift with these storms Wednesday
afternoon so the threat for new fire starts from dry storms will
remain. These storms will dissipate overnight as deeper layer dry
air works its way across the region. Conditions will remain dry on
Thursday as an upper level ridge begins to build across the
region. Highs will remain above average with mid 90s across
western Nevada and mid to upper 80s for Sierra valleys. Fuentes

LONG TERM...Friday into next week...

The main concern over the upcoming Labor Day weekend will be
unseasonable heat with record high temperature likely and a
couple monthly records for September possible. The peak heating
days look to be Saturday and Sunday, but highs will remain hot
into next week with upper 90s to triple digits still possible
across western Nevada along with upper 80s for Sierra valleys. If
you have outdoor plans over the holiday weekend keep heat related
impacts in mind particularly for any strenuous activity.

The upper level ridge will slowly drift eastward and will allow
some moisture to return along the western periphery of the ridge
by next week Monday. This will provide the next round of showers
and thunderstorms to the Sierra, with chances expanding eastward
as the high pressure ridge moves off to the east. Fuentes

AVIATION...

An upper low will provide generally less than a 10% chances for
thunderstorms for KRNO, KCXP, KTRK, KTVL through this evening.
Better chances are expected farther south and east for KMMH,
KNFL, KLOL where thunderstorms chances will be in the 25-30% range
through Wednesday afternoon. Thunderstorms will be fast moving so
the main threat will be lightning strikes and gusty outflow winds
of 40-45 kts possible near any storms. Fuentes

FIRE WEATHER...

The forecast remains on track with a jet streak nosing into the
region this afternoon and tonight. Early afternoon convection
remains predominantly virga showers, but as of 1pm thunderstorms are
beginning to develop over Mono and Pershing Counties. Expect this
coverage to expand as surface instability increases and as
convergence increases along the afternoon zephyr. Storm motions will
increase upwards of 30 kts as the jet increases flow aloft later
today into the overnight hours. With these cell motions, storms will
become increasingly drier as the night progresses.

Global models and HRRR still favor another period of thunderstorms
overnight with GFS being the most consistent model and having the
highest extent of thunderstorm coverage. This somewhat matches the
conceptual model of added forcing along and ahead of an approaching
jet streak. However, models are not overly bullish on thunderstorm
formation in the favored jet quadrant over eastern Lassen County and
northern Washoe/Eastern Modoc counties. We'll keep the forecast
angled more towards the conceptual model expecting thunderstorms
from eastern Lassen arcing through northern Washoe/eastern Modoc
counties into the Basin and Range into Mono County. Westerly flow
should be strong enough to keep thunderstorm development along and
east of the Pine Nuts/Virginia ranges.

The bottom line is that there will likely be isolated to scattered
coverage of dry lightning overnight mainly north of Interstate 80
for northern Washoe, eastern Lassen/Modoc counties, and north of
Highway 50 in the Basin and Range. Drier variety thunderstorms
continue in the Basin and Range Wednesday.

The final concern will be slightly elevated wind speeds for northern
Washoe and eastern Lassen/Modoc counties Wednesday afternoon as a
trough swings through. Valley wind speeds will be marginal, but
upper mid slopes and ridges will possibly see a period of critical
fire weather conditions. Any new fire starts will likely be carried
easily in the slightly breezier than average conditions. Otherwise,
winds drop off Thursday as the ridge begins to build back into the
region. High temperatures will increase back towards record highs
and the 100 degree mark by the end of the week into the weekend.
Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until noon PDT Wednesday NVZ458.

     Red Flag Warning until 11 PM PDT this evening NVZ459.

     Red Flag Warning until 8 PM PDT Wednesday NVZ453.

CA...Red Flag Warning until noon PDT Wednesday CAZ270-278.

     Red Flag Warning until 11 PM PDT this evening CAZ273.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 29, 1:41 PM PST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Reno NV
241 PM PDT TUE AUG 29 2017

NVZ003>005-292230-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
241 PM PDT TUE AUG 29 2017

...STRONG GUSTS FROM THUNDERSTORMS MOVING OVER PYRAMID LAKE...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sutcliffe, or 12 miles southwest of Pyramid Lake,
moving northeast at 25 mph.

Winds up to 45 mph will be possible with this storm. Also, expect
blowing dust off the Smoke Creek and Black Rock Deserts.

Impacts include rough water on Pyramid Lake as well as blowing dust
and potentially lightning over the Smoke Creek and Black Rock
Deserts.

Locations impacted include...
Gerlach, Pyramid Lake, Sutcliffe, Empire, Empire Airport, Kumiva
Peak, The Needle Rocks, Tohakum Peak and Dogskin Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3977 11985 4000 11987 4080 11924 3993 11924
TIME...MOT...LOC 2138Z 235DEG 22KT 3996 11975

MB
Special weather statement, Aug 29, 3:31 PM PST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Reno NV
431 PM PDT TUE AUG 29 2017

CAZ070>073-NVZ001-003>005-300115-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
431 PM PDT TUE AUG 29 2017

...SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF WESTERN
NEVADA AND EASTERN CALIFORNIA...

Scattered showers and thunderstorms over parts of western Nevada and
eastern California will continue into the early evening. Most of
these storms will affect northwest and west central Nevada, moving
northeast at 20 mph.

Outflow wind gusts up to 45 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most of these storms will produce little or no rainfall, however
lightning and gusty winds are likely. Watch for areas of blowing
dust and reduced visibility. New lightning fire starts are possible.
If you observe a fire or smoke plume, call your local fire or law
enforcement agency.

&&

LAT...LON 3821 11963 3988 11990 4008 12077 4118 12052
      4119 12005 4184 12017 4158 11932 4096 11933
      4086 11765 4068 11764 4068 11730 3954 11750
      3910 11778 3900 11819 3861 11785 3820 11800
      3789 11842 3772 11818 3746 11829 3746 11854
TIME...MOT...LOC 2319Z 207DEG 17KT 4080 11940

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Nevada Basin and Range

When
August 29, 6:30 PM PST to August 31, 11:59 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Newspaper
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

The Tohakum 2 Fire burned 94,221 acres approximately 40 miles north of Nixon, Nevada, between August 29th and September 12th. No structures were lost, but power lines were damaged and traffic on Nevada 447 was affected by flames and smoke for several days, making travel difficult for Burning Man attendees headed to the Black Rock Desert. The fire was suspected to be started by a lightning strike from a high-based thunderstorm. The cost to fight the fire was at least $3.5M.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720905.